Virginia, 2025

High Wind in Virginia, January 28, 2025

January 28, 2025 · NWS RNK · 2 events in 2 counties and zones

Strong winds behind a departing cold front resulted in isolated wind gusts 58 MPH or greater in the higher elevations locations of Giles and Grayson counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Strong winds behind a departing cold front resulted in isolated wind gusts 58 MPH or greater in the higher elevations locations of Giles and Grayson counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 28, 1:34 AM EST, 36 minutes earlier.

Area forecast discussion, Jan 28, 1:34 AM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
134 AM EST Tue Jan 28 2025

.SYNOPSIS...
Low pressure over the Great Lakes will bring gusty winds to the
Mid-Atlantic Tuesday and Wednesday. Wind speeds will diminish
on Thursday as high pressure passes overhead. Confidence is
increasing for another low pressure system to bring widespread
precipitation, mainly rain, for Friday.

&&

.NEAR TERM /THROUGH TODAY/...
As of 730 PM EST Monday...

Clouds have continued to decrease across the region as low
pressure over the southeast continues to shift east. Some
residual low clouds and perhaps some drizzle still remains over
the Mountain Empire region. No significant changes to the
previous forecast were made.

As of 200 PM EST Monday...

Key Messages:

1) Clouds over North Carolina expected to dissipate tonight.

2) Wind increase tonight, gusts as high as 50 mph across the
higher mountain ridges.  Wind Advisory in effect.

Clouds linger along and south of the VA/NC border, courtesy of
low pressure along the southeast Atlantic Coast. This feature
will move off the coast this evening, clouds fading with time.

Looking at the bigger picture, zonal flow is ongoing across the
CONUS with, broad upper level trough over southern Canada. Over
the next 24-48 hours several clipper sort of features will
rotate around the upper trough promoting strong but dry frontal
passages across our region, the first passing across the area
late tonight and early Tuesday associated with moderately
strong winds. Model consensus is for a period of gusty winds
Tuesday morning with potential for 40-50 mph wind gusts across
the higher elevations. Wind gusts in the valleys will be more
in the 25-40 mph range. Will headline this with a wind advisory
for most counties west of Blue Ridge from midnight tonight
through 3PM Tuesday. Will likely need to entertain this again
late Tuesday night and Wednesday.

No precip expected over the next 24 hours, although still
dealing with some fog/drizzle in the NC high country due to
the higher terrain intersecting the cloud base. Should see
improvement for these higher elevations tonight, then clear out
altogether as the winds increase from the northwest Tuesday.

Temperatures will remain close to the seasonal norm.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
AS OF 200 PM EST Monday...

Key Messages:

1) Near to above average temperatures continue.

2) Winds will be strong Wednesday into Thursday morning.

An Alberta Clipper system will swing down from central Canada into
the Northeastern US Tuesday night into Wednesday morning. The
expected track will keep it too far north to provide precipitation
for our area, though an isolated upslope rain/snow shower in Western
Greenbrier County cannot be ruled out Wednesday evening. The
likelihood of this has trended down since yesterday, with drier air
likely to win out.

Due to the surface low in the northeast along with a surface high
across the Southeastern US, westerly winds will increase Wednesday
as the pressure gradient will tighten over our area. Sustained winds
of 10-15mph with gusts of 20-30mph will be possible in the piedmont.
Winds will be higher along/west of the Blue Ridge, with sustained
winds of 15-25mph and gusts of 30-40mph. The highest elevations
could see gusts near 50mph at times. The winds last into Thursday
morning before the low moves offshore and high pressure briefly
builds back in before the next system approaches Thursday night.

Temperatures will be above average Wednesday with highs in the
40s/50s, with the piedmont likely reaching into the low 60s. After
the front moves through, highs lower slightly but remain seasonal in
the 40s/50s for Thursday. Lows remain fairly consistent in the 30s,
although Thursday morning will see mid to upper 20s area-wide.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 200 PM EST Monday...

Key Messages:

1) The next system arrives early Friday and lasts through Saturday
bringing widespread rainfall.

2) Seasonal temperatures continue through the entire period.

A low pressure system across the Great Plains moves east into the
Ohio River Valley late week. A warm front ahead of the system will
bring rain showers to the region by Friday morning. The main cold
front arrives that evening, bringing widespread, wetting rainfall to
the entire forecast area through Saturday morning as the main cold
front moves through. Temperatures are expected to be above freezing,
which will keep the p-type as mainly rain, though a very brief
mixing of snow may occur initially in southeastern WV.

High pressure builds back in behind the front, keeping quiet and dry
conditions across the entire area through the end of the weekend.
Another system will move by to our north, but again will lack
moisture, with dry conditions expected to continue into early next
week.

Seasonal temperatures will continue through the forecast period,
with highs in the 40s/50s each day. Lows will generally be in the
30s through the weekend and into next week.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
As of 130 AM EST Tuesday...

VFR conditions expected through period. Weak upper clipper wave
looks to swing across the area today though moisture is mainly
limited to the north so most sites should have mostly clear
skies. Some northern sites could have some alto coverage and
KBLF could have some stratocu near 4-5 kft today. Otherwise
mainly a wind forecast as west winds look to be near 12-17 kts
gusting near 30 kts today for the mountains with lower values
for the Piedmont. Winds decrease some late this afternoon into
evening then should increase back again for Wednesday morning.

OUTLOOK THROUGH FRIDAY...
An upper level disturbance will bring gusts into the 25-45kt
range Wednesday, followed by much calmer conditions Thursday as
High pressure finally passes overhead. Thursday will likely be
the best day as a whole for general aviation.

Looking to Friday, widespread light rain is expected. There is
a low probability for snow at KLWB.

&&

.EQUIPMENT...
As of 200 PM EST Monday...

Server and software corruption has interrupted the ability to
update the forecast on the NWS Blacksburg phone system.
Technicians are working on the problem. Until then check
weather.gov/rnk for the latest forecast.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 3 PM EST this afternoon for VAZ010>020-
     022>024.
NC...Wind Advisory until 3 PM EST this afternoon for NCZ001-002-018.
WV...Wind Advisory until 3 PM EST this afternoon for WVZ042>044-507-
     508.

&&

SYNOPSIS...PM
NEAR TERM...BMG/PM
SHORT TERM...CG
LONG TERM...CG
AVIATION...AB/BMG
EQUIPMENT...AMS
Hazardous weather outlook, Jan 27, 2:48 PM EST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
248 PM EST Mon Jan 27 2025

NCZ003>006-019-020-VAZ007-009-032>035-043>047-058-059-282000-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Tazewell-Smyth-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
248 PM EST Mon Jan 27 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ010>020-022>024-WVZ042>044-507-508-282000-
Ashe-Alleghany NC-Watauga-Bland-Giles-Wythe-Pulaski-Montgomery-
Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
248 PM EST Mon Jan 27 2025

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM EST
TUESDAY...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Grayson

When
January 28, 2:10 AM EST
Where
Grayson forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

A 58 mph wind gust was measured west of Rugby.

High Wind, Giles

When
January 28, 8:00 AM EST
Where
Giles forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

A 60 mph wind gust was measured just east of Mountain Lake.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1231280, 1231279.